Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 31, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 12, 2013, 6:51 PM MDT for Missoula County, Powell County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2013, 6:51 PM MDT (00:51 UTC)
- Expired
- Aug 12, 2013, 7:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Missoula County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 37 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:06 PM MDT | TSTM WND DMG | 2 Se Seeley Lake, MT | MULTIPLE TREES AND POWER LINES DOWN ON WHITETAIL DR AND DOLLY VARDEN DR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 2823 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650 WUUS55 KMSO 130051 SVRMSO MTC063-077-130130- /O.NEW.KMSO.SV.W.0031.130813T0051Z-130813T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 651 PM MDT MON AUG 12 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... NORTHWESTERN POWELL COUNTY IN WEST CENTRAL MONTANA... * UNTIL 730 PM MDT. * AT 646 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF SEELEY LAKE...OR ABOUT 22 MILES NORTHEAST OF MISSOULA...AND WAS MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE...SEELEY LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4725 11344 4713 11328 4697 11366 4704 11375 TIME...MOT...LOC 0052Z 227DEG 17KT 4707 11357 $$
2 follow-up statements
673 WWUS55 KMSO 130109 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 709 PM MDT MON AUG 12 2013 MTC063-077-130130- /O.CON.KMSO.SV.W.0031.000000T0000Z-130813T0130Z/ POWELL MT-MISSOULA MT- 709 PM MDT MON AUG 12 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EASTERN MISSOULA AND NORTHWESTERN POWELL COUNTIES... * AT 700 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF SEELEY LAKE...OR ABOUT 27 MILES NORTHEAST OF MISSOULA...AND WAS MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4733 11331 4721 11315 4705 11353 4712 11362 TIME...MOT...LOC 0109Z 227DEG 17KT 4712 11348 $$
727 WWUS55 KMSO 130120 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 720 PM MDT MON AUG 12 2013 MTC063-077-130130- /O.EXP.KMSO.SV.W.0031.000000T0000Z-130813T0130Z/ POWELL MT-MISSOULA MT- 720 PM MDT MON AUG 12 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MISSOULA AND NORTHWESTERN POWELL COUNTIES EXPIRES AT 730 PM MDT... LAT...LON 4733 11331 4721 11315 4705 11353 4712 11362 TIME...MOT...LOC 0120Z 227DEG 17KT 4715 11342 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:32 PM MDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 12, 2:32 PM MDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 PM MDT Mon Aug 12 2013
...Near Record Maximum Temperatures on Thursday...
.DISCUSSION...Thunderstorms have begun to form across southwest
Montana/Lemhi Co. Idaho as well as along the Continental Divide
this afternoon. The coverage of storms is expected to increase through
the evening. Potential for gusty winds, heavy rain and lightning
will be the main threats, although a few storms could strengthen
enough to produce some small hail as well. The greatest likelihood
of strong storms will again be across northwest Montana this
evening. Tuesday will yet again bring a chance of thunderstorms.
The main focus appears to be more for western Montana. Smoke will
continue to infiltrate into southwest Montana as southwest flow
aloft brings smoke from southwest Idaho into the region.
A ridge of high pressure will build back over the Northern Rockies
for the latter part of the week. This ridge of high pressure will
draw in a very warm airmass, which could cause temperatures to
approach and break record temperatures. The smoke associated with
the large fires across central Idaho is anticipated to be drawn up
into Lemhi county and southern Bitterroot valley into the Butte
region.
The models are indicating that the ridge will be knocked down on
Saturday by a weak cold front. This front will cause gusty
westerly winds and a slight cooling of airmass. This breaking down
of the ridge could cause critical fire weather conditions.
Moisture will be fairly limited so shower and thunderstorm
activity should be minimal.
The ridge of high pressure will build back over the region for at
least the first part of nest week causing a warming and drying trend.
&&
.AVIATION...Smoke and thunderstorms will be the main aviation impacts
today. Wildfire smoke has potential to affect any area terminal today,
but KMSO and any small terminals in the Bitterroot Valley or
central Idaho are most likely to have significant impacts.
Thunderstorms have begun to form and are most likely to impact
KBTM and KSMN between 12/2000z and 13/000z. KGPI and KMSO will
have the highest likelihood of a thunderstorms between 12/2300z
and 13/0200z. Thunderstorm activity is expected to decrease after
13/0300z. The main threats with thunderstorms will be gusty winds,
heavy rain, and lightning. Another round of thunderstorms is
anticipated for Tuesday afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 8 PM MDT this evening Bitterroot/Sapphire
Mountains...Butte/Blackfoot Region.
ID...RED FLAG WARNING until 8 PM MDT /7 PM PDT/ this evening Eastern
Lemhi County...Southern Clearwater Mountains...Western
Lemhi County.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoulaIn the hours before
Special weather statement, Aug 12, 5:21 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
521 PM MDT MON AUG 12 2013
MTZ006-007-130000-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
521 PM MDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI...SOUTHERN
GRANITE AND SOUTHWESTERN DEER LODGE COUNTIES UNTIL 600 PM MDT...
AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF WISDOM...OR 33 MILES SOUTHWEST
OF ANACONDA...MOVING NORTH AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME EASTERN RAVALLI...EXTREME SOUTHWESTERN DEER LODGE AND
SOUTHERN GRANITE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4580 11344 4593 11351 4588 11353 4585 11359
4585 11361 4614 11372 4620 11333 4581 11334
TIME...MOT...LOC 2321Z 174DEG 24KT 4590 11348Special weather statement, Aug 12, 5:31 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 531 PM MDT MON AUG 12 2013 MTZ004>006-043-130015- BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 531 PM MDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MISSOULA COUNTY UNTIL 615 PM MDT... AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOLO...OR 10 MILES SOUTHWEST OF MISSOULA... MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EAST MISSOULA AND WEST RIVERSIDE BURN AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4702 11412 4691 11384 4666 11414 4670 11424 TIME...MOT...LOC 2332Z 204DEG 17KT 4678 11411
Special weather statement, Aug 12, 6:27 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 627 PM MDT MON AUG 12 2013 MTZ043-130115- POTOMAC/SEELEY LAKE REGION- 627 PM MDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 715 PM MDT... AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BONNER...OR 9 MILES EAST OF MISSOULA... MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TWIN CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4710 11371 4695 11349 4684 11376 4688 11386 TIME...MOT...LOC 0027Z 219DEG 11KT 4691 11377
Special weather statement, Aug 12, 6:39 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 639 PM MDT MON AUG 12 2013 MTZ007-043-130130- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 639 PM MDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA AND NORTHWESTERN POWELL COUNTIES UNTIL 730 PM MDT... AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF BONNER...OR 17 MILES NORTHEAST OF MISSOULA...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEELEY LAKE AND WOODWORTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4732 11345 4718 11317 4689 11361 4701 11381 TIME...MOT...LOC 0039Z 221DEG 26KT 4702 11362
Special weather statement, Aug 12, 6:39 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
639 PM MDT MON AUG 12 2013
IDZ007-008-130145-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-
539 PM PDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 645 PM
PDT...
AT 536 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF WHITE BIRD...OR 24 MILES
WEST OF GRANGEVILLE...MOVING EAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KEUTERVILLE...
CANFIELD...COTTONWOOD AND FENN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4589 11675 4593 11676 4612 11628 4590 11615
4576 11657 4585 11681
TIME...MOT...LOC 0039Z 256DEG 16KT 4592 11661The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:27 PM MDT | Special Weather Statement | MSO | Missoula | 48 min |
| Aug 12, 6:39 PM MDT | Special Weather Statement | MSO | Missoula | 51 min |
| Aug 12, 7:11 PM MDT | Special Weather Statement | MSO | 49 min | |
| Aug 12, 7:17 PM MDT | Special Weather Statement | MSO | Powell | 28 min |
| Aug 13, 4:18 PM MDT | Special Weather Statement | MSO | Lincoln | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.